South Dakota, 2003

Hail in South Dakota, September 10, 2003

September 10, 2003 · NWS ABR · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 10, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 10, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT WED SEP 10 2003

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER CHANCES THIS EVENING
ALONG WITH COOLING TEMPERATURE TREND AND SHOWER CHANCES FOR LATE
WEEK AND FIRST PART OF THE WEEKEND.

UPPER JET STREAK AND DRY SLOT CONTINUE TO ADVECT EASTWARD WITH
SCATTERED THUNDERSTORMS DEVELOPING AT THE LEADING EDGE OF MID LEVEL
THETA-E MINIMUM.  CLEARING ASSOCIATED WITH DRY SLOT HAS ALLOWED FOR
WARM ENOUGH LOW LEVEL TEMPERATURES TO PUSH 100 MB MIXED LAYER CAPES
INTO THE 500 TO 1000 J/KG RANGE.  DEEP LAYER SHEAR ON THE ORDER OF
40 KNOTS WITH MOST OF THIS SHEAR UNIDIRECTIONAL.  WITH SUCH STRONG
UPPER DYNAMICS AND RELATIVELY COOL MID AND UPPER LEVEL TEMPS COULD
SEE SOME ISOLATED SEVERE STORMS THROUGH EVENING.  MODELS SUGGESTING
MID/UPPER LEVEL DEFORMATION/FRONTOGENESIS AXIS WHICH HAS PROVIDED
FOR BETTER PRECIP COVERAGE ACROSS WESTERN NORTH DAKOTA DURING
AFTERNOON MAY WRAP SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA LATER
THIS EVENING BUT BETTER FRONTAL UVV SIGNAL WITH THIS FRONTOGENESIS
AXIS SHOULD REMAIN NORTH OF CWA.  WILL THUS LINGER SOME 20 POPS LATE
THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA TO COVER THIS.  BY
LATE THIS EVENING BETTER PRECIP COVERAGE SHOULD BE ACROSS EASTERN
CWA AS STEEP 850-700 HPA THETA-E LAPSE RATES ASSOCIATED WITH DRY
SLOT WORK EASTWARD.  TIMING OF STRONGEST PRESSURE RISES SHOULD
PRECLUDE WIND ADVISORY CRITERIA BEING MET.

SOME LINGERING SHOWERS POSSIBLE THURSDAY MORNING BUT MOST OF CWA
WILL SEE SOME DECENT MID LEVEL SUBSIDENCE BEHIND UPPER WAVE.  GOING
TEMPS LOOKED IN GOOD SHAPE FOR THURSDAY AFTERNOON BEHIND THE FRONT.
NEXT CONCERN WILL THEN BE FOR MID/UPPER LEVEL FRONT DROPPING DOWN
WITH NEXT UPPER VORT LOBE FRIDAY AFTERNOON/EVENING.  ETA IS SLOWER
IN DROPPING THIS BAROCLINIC ZONE SOUTHWARD IN COMPARISON TO GFS.
UKMET ALSO MORE IN AGREEMENT WITH SLOWER ETA IN DROPPING 700-500 HPA
BAROCLINIC ZONE INTO CWA.  WILL STICK WITH ETA/UKMET THINKING AT
THIS TIME AND BRING CHANCE OF SHOWERS ONLY ACROSS FAR NORTHWEST CWA
FRIDAY AFTERNOON AND THEN OVERSPREAD REMAINDER OF CWA INTO SATURDAY
MORNING.  PRECIP AMOUNTS LOOKING MINIMAL BUT SHOULD SEE ENOUGH MID
LEVEL FRONTO FORCING TO WARRANT CONTINUED MENTION OF POPS.  SATURDAY
WILL BE COOLEST DAY OF SHORT TERM WITH TEMPERATURES GENERALLY IN MID
60S.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
IT LOOKS LIKE THE EXTENDED TIME PERIOD FROM SUN-WED WILL BE DRY WITH
SURFACE HIGH PRES MAINLY IN CONTROL OF THE WEATHER. SUNDAY WILL BE A
COOL DAY WITH SFC HIGH PRES OVER THE CWA. THE HIGH PRESSURE WILL
BUILD EAST AS A WARM FRONT RETURNS SUNDAY NIGHT THROUGH MONDAY.
ALSO...THE MDLS SHOW A SFC AREA OF LOW PRESSURE MOVG ACROSS
SOUTHERN CANADA EARLY TO MID NEXT WEEK. DEPENDING ON THE TIMING OF
THIS SFC LOW PRESSURE AREA...THE TIMING OF THE PACIFIC COLD FRONT
SLIDING IN BEHIND IT WILL ALSO BE AFFECTED. MDLS DIFFER ON THE
TIMING OF THIS FRONT. IT SHOULD COME ACROSS THE UPPER MIDWEST
SOMETIME BETWEEN MON NIGHT AND TUES NIGHT. DONT BELIEVE THERE WILL
BE ENOUGH MOISTURE WITH IT TO BRING ANY RAINFALL AS IT MOVES
THROUGH. OTHERWISE...CLEAR TO P/C SKIES WITH NEAR NORMAL TEMPS FOR
MON-WED.

.ABR...NONE.

MARSILI/MOHR
Hazardous weather outlook, Sep 10, 4:42 AM CST, 10 hours 18 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.  THERE IS A SLIGHT
RISK SOME OF TODAYS THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS POSSIBLE FRIDAY.  NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Aberdeen radar (KABR), 38 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Edmunds

When
September 10, 3:00 PM CST
Where
Edmunds County, 10 mi NE of Ipswich
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.550, -98.883

Hail, McPherson

When
September 10, 3:30 PM CST
Where
McPherson County, 4 mi SE of Leola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.683, -98.883

Hail, Brown

When
September 10, 4:00 PM CST
Where
Brown County, 8 mi NW of Frederick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -98.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5337120, 5337121, 5337122.